Can medication for asthma affect diabetes control?
Q: My father-in-law, aged 71 years, suffers from both diabetes (25 years) and bronchial asthma. Meanwhile, his asthma has been getting more and more acute over the years. Our physician finally recommended Accuhaler, a tablet containing Salmeterol (50ug)and Fluticasone propionate (500ug). He has been feeling much better since then, but though his diet regimen and medication for diabetes has remained the same, his blood sugar levels have been rising. Right now, it is 210 mg/dl, while earlier it was between 130-140 mg/dl. Accuhaler has been on since the last two months. In 1993, he had a surgery for removal of gall stones and in 2001, he had undergone surgery for prostate enlargement. Since we live away, and he is all by himself, we cannot contact his doctor easily. Is it possible that the new medication is responsible for the rising sugar levels? What should be done in that case?
A:Seretide Accuhaler is the brand name while the name of the medicine that it delivers per dose is Salmeterol 50mcg and Fluticasone 500mcg. Since the drugs are inhaled, very little reaches the blood though there is a small risk of aggravating diabetes when steroids such as Fluticasone are used. Irrespective of its side effects, the patient definitely needs treatment for asthma. Therefore, one has to accept the small risk. I presume that the patient was on some other (oral) medication earlier and was not adequately responding. Diabetes is a progressive disease and hence goes on becoming worse requiring more medication. I suggest that the anti-diabetic treatment be reviewed instead of changing asthma medication.